Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Pueblo, CO

July 14, 1998Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 14, 1998, 9:21 PM MDT for Bent County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 9:21 PM MDT (03:21 UTC)
Expired
Jul 14, 1998, 10:20 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:33 PM MDTHail 0.88Mc Clave, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3841 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS1 KPUB 150324 RRA
SVRPUB
COC011-150420-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
921 PM MDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 1020 PM MDT

* AT 915 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES NORTH OF HASTY
  OR 15 MILES NORTHEAST OF LAS ANIMAS MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE LUBERS AND HASTY THROUGH 1000 PM
MDT.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM
IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

JK/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 PM MDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 2:00 PM MDT, 7 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUL 14 1998

CONCERN FOR TONIGHT IS THE CHANCE FOR PRECIPITATION.  THERE ISN'T AN
ABUNDANCE OF MOISTURE OVER THE AREA...BUT THERE IS ENOUGH FOR ISOLATED
TO WIDELY SCATTERED ACTIVITY THIS EVENING ALONG AND ADJACENT TO
THE MOUNTAINS. A SURFACE TROF OVER NORTHEAST COLORADO IS SHOWING ON
SATELLITE AS A LINE OF CU...THIS LINE EXTENDS INTO EL PASO COUNTY.  DEW
POINTS FROM LOCATIONS ADJACENT TO THE MOUNTAINS ARE IN THE 40S...WITH
48 AT LHX. NO OBS FROM LAA TODAY...MAKING IT DIFFICULT TO ASSESS THE
LOW LEVEL MOISTURE...BUT JUDGING FROM OBS IN WESTERN KS...DEW POINT
AROUND LAA IS PROBABLY IN THE MID 50S. THEREFORE THERE IS NO DISTINCT
DRY LINE IN CO. SATELLITE DERIVED CAPES ACROSS THE SOUTHEAST PLAINS AT
19Z WERE QUITE LOW...RANGING FROM 100 TO 700 J/KG...AND LIFTED INDICIES
OF -1 TO -4. WITH WARM TEMPS ALOFT AND LACK OF GOOD CAPE OVER THE FAR
EAST PLAINS...WILL PROBABLY NOT SEE MUCH ACTIVITY...BUT WILL PROBABLY
PUT ISOLATED STORMS IN THE ZONES. WITH DRY LOW LEVELS TONIGHT...THERE
WILL BE THE POTENTIAL FOR MICROBURSTS. GUIDANCE TEMPS FOR TONIGHT LOOK
OK.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:07 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.